Aminotransferase levels in relation to short-term use of acetaminophen four grams daily in postoperative cardiothoracic patients in the intensive care unit
Anaesthesia and Intensive Care , Volume 39 - Issue 6 p. 1056- 1063
A volunteer study suggested that taking paracetamol 4 g daily could result in elevated alanine aminotransferase plasma levels in a substantial proportion of healthy volunteers. The safety of this dose of paracetamol for acute postoperative pain remains controversial. This study aimed to examine the incidence of alanine aminotransferase elevations after short-term use of paracetamol 4 g daily, as part of the standard pain management protocol, for 93 consecutive patients after cardiothoracic surgery. Alanine aminotransferase levels and other liver function tests were measured preoperatively as baseline and once daily after surgery during the intensive care unit stay. Preoperative alanine aminotransferase levels of more than one time the upper limit of normal (ULN, >40 U/l) was observed in 11% (n=10) of the patients but none of these baseline alanine aminotransferase levels exceeded three times the ULN (>3xULN). The average daily dose of paracetamol administered was 50 mg/kg (SD=16) after surgery. Postoperative alanine aminotransferase levels of >1xULN was observed in 17% (n=16), and 4% (n=4) exceeded >3xULN. The other liver function tests of the latter four patients, including aspartate aminotransferase (range 173 to 5590 U/l), γ-glutamyltransferase (range 56 to 103 U/l), lactate dehydrogenase (range 376 to 3518 U/l) and the International Normalised Ratio (range 2.0 to 6.6), were all abnormal. These four patients all had right ventricular failure or cardiogenic shock during the postoperative period which could explain the significant rises in alanine aminotransferase after surgery. In conclusion, the incidence of significant alanine aminotransferase elevations after using daily paracetamol as an analgesic agent for cardiac surgery, at a dose of 4 g per day, was low and mostly due to complications after surgery. Our results, albeit still very limited, provided some reassurance about the safety of paracetamol 4 g daily, as a supplementary analgesic agent for adult patients undergoing cardiac surgery.
|Adverse events, Cardiothoracic patients, Paracetamol, Risks, Safety|
|Anaesthesia and Intensive Care|
|Organisation||Department of Intensive Care|
Ahlers, S.J.G.M, van Gulik, L, van Dongen, E.H.P.A, Bruins, P, Tibboel, D, & Knibbe, C.A.J. (2011). Aminotransferase levels in relation to short-term use of acetaminophen four grams daily in postoperative cardiothoracic patients in the intensive care unit. Anaesthesia and Intensive Care, 39(6), 1056–1063. Retrieved from http://hdl.handle.net/1765/83348